A newly characterized pharmacogenetic syndrome, distinct from malignant hyperthermia, tied to a maternally inherited complex I variant and a specific population lineage — and a live-fire example of how quickly an anesthesia safety signal can move from case report to society guidance.
Between 2003 and 2022, seven previously healthy patients — children and adults, in Venezuela, the United States, and Germany — developed severe, acute neurologic deterioration after otherwise routine general anesthesia: basal ganglia infarction, acute encephalopathy, and in the worst cases, death. The pattern didn't register as a syndrome until Chilean and Venezuelan anesthesiology societies started comparing notes on clusters of unexplained pediatric neurologic catastrophes in mid-2025.
Genetic workup on the affected patients found no consistent nuclear mutation, but all seven shared the same mitochondrial haplogroup (D1b) and an identical mitochondrial DNA variant: m.11232T>C in MT-ND4, the gene encoding a subunit of Complex I of the electron transport chain. The variant produces an L158P substitution in the ND4 protein. Because mitochondrial DNA is maternally inherited, the trait tracks entirely through the maternal line — and traces, in this cohort, to a specific regional lineage in Carabobo State, Venezuela.
Almost every affected patient had received sevoflurane. In vitro work in patient-derived cybrid cells confirmed a mechanism: sevoflurane exposure in cells carrying the variant produced a pronounced, complex I–dependent suppression of mitochondrial oxygen consumption. Propofol did not show the same differential effect in these assays — though the authors flag that they tested pure propofol, not the clinical lipid emulsion, so that reassurance is narrower than it sounds.
This isn't a novel concept bolted onto anesthesia pharmacology — it's the sharpest clinical expression yet of a mechanism that's been building in the literature for over a decade. Volatile anesthetics are known Complex I inhibitors at clinically relevant concentrations, and patients with pre-existing Complex I dysfunction from mitochondrial disease (Leigh syndrome, MELAS, and related electron transport chain defects) have long been recognized as behaviorally hypersensitive to volatile agents — lower MAC requirements, exaggerated hemodynamic depression, occasional catastrophic decompensation under otherwise unremarkable anesthetics.
The Ndufs4 knockout mouse — a model of Leigh syndrome missing a Complex I subunit — displays the most severe volatile anesthetic hypersensitivity yet documented in a mammal, and isoflurane exposure in that model is independently toxic: hyperlactatemia, weight loss, and dose-dependent mortality even at sub-anesthetic concentrations. Drosophila Complex I mutants show the same pattern. The mechanistic thread across all of it is that Complex I sits at a genuine intersection: it's a molecular target of volatile anesthetics' primary effect and the rate-limiting step of oxidative phosphorylation. Knock down its function pharmacologically (via a volatile agent) on top of a genetic head start already at reduced reserve, and the margin between anesthetic effect and energy failure collapses.
The m.11232T>C variant is the first time that general mechanism has been resolved down to a single, well-defined mtDNA point mutation in an otherwise phenotypically silent, non-syndromic population — patients with no antecedent diagnosis of mitochondrial disease, no myopathy, no prior red flags. That's what makes it a distinct pharmacogenetic entity rather than just "another mitochondrial disease caveat."
The clinical instinct on hearing "genetic hypersensitivity to volatile anesthetics" is to reach for the MH framework. Resist it — the mechanism, the target organ, the clinical picture, and the treatment are all different, and treating this as an MH variant will send you down the wrong resuscitation pathway.
| Feature | Malignant Hyperthermia | MT-ND4 m.11232T>C Hypersensitivity |
|---|---|---|
| Genetic target | Nuclear — RYR1, CACNA1S, STAC3 (calcium-release channel) | Mitochondrial — MT-ND4 (Complex I subunit) |
| Inheritance | Autosomal dominant | Maternal (mtDNA) |
| Primary tissue | Skeletal muscle | Central nervous system |
| Core physiology | Uncontrolled sarcoplasmic calcium release → hypermetabolic state | Complex I inhibition → failure of oxidative phosphorylation, energy deficit |
| Classic presentation | Hyperthermia, rigidity, hypercarbia, tachycardia, rhabdomyolysis | Acute encephalopathy, basal ganglia infarction, neurologic deterioration — no muscle rigidity or hyperthermia |
| Trigger agents | All volatile agents, succinylcholine | Sevoflurane implicated most strongly; other volatiles not cleared |
| Definitive treatment | Dantrolene | No specific antidote — supportive care, stop the trigger |
| Screening test | Caffeine-halothane contracture test, NGS panel | No point-of-care test; targeted mtDNA sequencing only |
Every confirmed case to date traces maternal lineage to Venezuela, with a disproportionate concentration in families with roots in Carabobo State. This is a genuinely sensitive area to communicate to patients and to teach — the risk factor is ancestry-linked, not skin color or nationality, and the entire point of asking is patient safety, not profiling. ASA and SPA guidance frames it explicitly as a maternal lineage question, not a broader demographic one.
The European Reference Network (ERN Euro-NMD), ESAIC, ESPA, and the European Mitochondrial Society issued a parallel consensus statement in March 2026 reaching the same practical conclusion: avoid sevoflurane where risk is suspected, and favor cautious titration with EEG monitoring where volatile exposure can't be avoided. Whether TIVA agents — propofol, ketamine, dexmedetomidine, remimazolam — carry meaningfully different risk in this population is explicitly unresolved; the in-vitro propofol reassurance doesn't extend cleanly to clinical formulations or to the other agents at all.
Worth internalizing as a case study on its own: this went from a handful of unexplained pediatric deaths to a defined molecular mechanism and multi-society clinical guidance in under a year.
EM providers don't push sevoflurane, but they're the ones most likely to see this variant's downstream failure walk through the door. Two distinct EM exposure points are worth building into your differential and your protocols.
A previously healthy patient — often pediatric, often after a brief, unremarkable outpatient procedure done under general anesthesia days earlier — presents to the ED with new focal neurologic deficits, altered mental status, or seizure. The default differential runs toward stroke, toxic-metabolic encephalopathy, non-accidental trauma (if pediatric), or an unrelated ingestion. This entity belongs on that list, specifically when:
Practical takeaway: for a "stroke code" that doesn't behave like a stroke — no large-vessel occlusion, basal ganglia pattern, recent anesthesia exposure — ask about the anesthetic record and maternal lineage before anchoring on a purely vascular workup. Early neurology/genetics involvement and mitochondrial-directed supportive care (avoid hypoglycemia, hypoxia, hyperthermia, and further Complex I stressors) matters more here than thrombolytic-pathway thinking.
EM's own sedation formulary — ketamine, propofol, etomidate, dexmedetomidine — sits outside the volatile-agent mechanism this entity is built on, and none of it has been specifically studied in variant carriers. Ketamine's primary action is NMDA antagonism rather than Complex I inhibition, which is mechanistically reassuring but not proven safe. The honest position: there's no evidence these agents are dangerous in this population, and no evidence they're cleared either. The ED can't screen for a variant it has no test for and often no history for, so this stays a background-awareness issue rather than a workflow change — know the entity exists, don't reflexively rule it out when a sedation goes sideways in a way standard causes don't explain, especially in a patient with unexplained prior "bad reaction" to anesthesia in the chart or reported by family.
Relevant if you're the one moving a patient with this presentation between facilities — pediatric post-anesthetic encephalopathy often triggers a transfer to a tertiary center with genetics/mitochondrial medicine support. Treat it as an unexplained acute encephalopathy transport: protect against hypoglycemia, hyperthermia, hypoxia, and acidosis en route (the same general precautions that apply to any suspected mitochondrial decompensation), avoid volatile-based sedation if airway management is needed in transit, and make sure the anesthetic record and any family history of "anesthesia reactions" travels with the patient to the receiving team — that detail is easy to lose in a transfer packet and is exactly what closes the diagnostic loop downstream.